Section Heading Background Image

Resources

For people with Down syndrome, family members, caregivers and professionals.

Night Terrors in People with Down Syndrome

September 2021 | Brian Chicoine, MD - "Ask Dr. Chicoine" LuMind IDSC Foundation

Night terrors (or sleep terrors) are described as a sudden arousal from sleep associated with sitting up in bed, intense fear, and a piercing scream. Symptoms include increased heart rate, increased respiratory rate, sweating, and/or facial flushing. The Mayo Clinic Patient and Health Information website has more information at this link. Night terrors are part of a variety of conditions that are classified as "disorders of arousal from non-rapid eye movement sleep."

Night terrors are more common in children than adults. They typically resolve as children age. We could not find data on the frequency of night terrors specifically in children or adults with Down syndrome. However, in our experience working with adults with Down syndrome, night terrors are not a common concern voiced by adults with Down syndrome and their families. Our experience would suggest that night terrors resolve in most children with Down syndrome as they age, as is the case for most children without Down syndrome.

In our limited experience with night terrors, medications seem to be the most common cause in those that develop them in adolescence or adulthood. We have also infrequently had people note increased nightmares as a side effect of a medication, usually one of the selective serotonin reuptake inhibitor anti-depressants.

For changes in arousal including night terrors, some of the contributing factors or causes include:

  • Sleep deprivation

  • Stress

  • Bladder distension. The inability to completely empty one's bladder (urinary retention) that results in bladder distension seems to be more common in people with Down syndrome. 

  • Obstructive sleep apnea, which is significantly more common in people with Down syndrome

  • Restless legs syndrome

  • Mood disorders, such as depression and anxiety

  • Alcohol use

  • Some medications used to treat psychological or psychiatric conditions may also contribute to night terrors. Examples include: 

    • Lithium

    • Clonidine

    • Risperidone and other anti-psychotic medications

    • Medications with anticholinergic properties or side effects (medications affecting the nerves in the nervous system that use acetylcholine to transmit messages from nerve cell to nerve cell). A variety of medications have these side effects. Some over the counter medications, including allergy medications, also have these side effects.

    • Some stimulants (usually prescribed for attention deficit hyperactivity disorder)

    • Nonbenzodiazepine benzodiazepine receptor agonists (sedatives used for sleep including zolpidem, zaleplon, and eszopiclone)

Treatment includes:

  • Avoiding sleep deprivation.

  • Maintenance of consistent and regular sleep-wake cycles (information on sleep hygiene can be found at this link).

  • Making the environment safe which may include padding furniture, lowering the mattress to the floor, securing doors and windows (some individuals sleepwalk during sleep terrors), and removing dangerous objects.

  • Treating underlying conditions (such as sleep apnea).

  • Avoiding alcohol. 

  • Reviewing medications being used and considering switching to alternative choices if sleep terrors can be caused by the medication. Changing medications may particularly be indicated if the sleep terrors cause safety issues or sleep deprivation for the person with the sleep terrors or the family. 

  • Infrequently, supplements or medications may be needed to treat night terrors which include:

    • Melatonin (although some people note more vivid dreams when taking melatonin).

    • Clonazepam

 

This article was adapted from a Q&A developed in partnership with LuMind IDSC Foundation. This Q&A is available for free along with other Q&As at www.myDSC.org

lumindidsc_full_logo_highres_jpeg

Please note: The information on this site is for educational purposes only and is not intended to serve as a substitute for a medical, psychiatric, mental health, or behavioral evaluation, diagnosis, or treatment plan by a qualified professional. We recommend you review the educational material with your health providers regarding the specifics of your health care needs.

Close